South Carolina, 2011Flash Flood and Damaging Wind in South Carolina, August 5, 2011
August 5, 2011 · NWS CAE · 3 events in 2 counties and zones
Scattered thunderstorms across the Midlands produced a few severe weather events, mostly taking down trees across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms across the Midlands produced a few severe weather events, mostly taking down trees across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 5, 12:24 PM EST, 4 hours 13 minutes earlier.
Area forecast discussion, Aug 5, 12:24 PM EST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
124 PM EDT FRI AUG 5 2011
.SYNOPSIS...
A WEAK SURFACE BOUNDARY STRETCHING ACROSS THE AREA IS EXPECTED TO
LINGER THROUGH THE WEEKEND. THIS BOUNDARY COUPLED WITH AN UNSTABLE
AIRMASS AND AMPLE MOISTURE WILL KEEP THE CHANCE FOR MAINLY DIURNAL
THUNDERSTORMS THROUGH THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
THIS AFTERNOON...SHOWERS AND THUNDERSTORMS CONTINUE JUST TO THE
NORTH OF THE STALLED MAIN FRONTAL BOUNDARY ACROSS NORTHERN SOUTH CAROLINA.
CONVECTION EXPECTED TO CONTINUE ACROSS NORTHERN COUNTIES THROUGH
THE AFTERNOON...WITH EXPANSION OF THE CONVECTION TO THE SOUTH AS
THE AFTERNOON PROGRESSES. WEAK SHORT WAVE MOVING SOUTHEASTWARD
ALONG THE FRONT THIS AFTERNOON/EVENING. WEAK DEEP LAYER SHEAR...SO
EXPECT SLOW MOVING PULSE STORMS WITH HEAVY RAIN. AIRMASS WILL
BE MODERATELY UNSTABLE WITH PRECIPITABLE WATER BETWEEN 2.0 AND
2.5 INCHES. WILL CONTINUE WITH CATEGORICAL POPS ACROSS
NORTHERNMOST COUNTIES...WITH RAIN CHANCES INCREASE DURING THE
AFTERNOON WITH PEAK HEATING AND INTERSECTING OUTFLOW BOUNDARIES.
AFTERNOON TEMPS IN THE MID/UPPER 90S STILL ON TRACK. NORTHERN COUNTIES
WILL REMAIN COOLER THAN PREVIOUSLY THOUGHT DUE TO INCREASING CLOUD
COVER AND RAINFALL...WHICH WOULD MAKE IT HARDER TO REACH THE HEAT
ADVISORY CRITERIA. EVEN SO...HEAT INDEX VALUES THERE WILL STILL
CLIMB ABOVE 100...WITH CENTRAL MIDLANDS AND CSRA REACHING 105-110.
WILL THUS CONTINUE THE HEAT ADVISORY FOR THIS AFTERNOON INTO THE
EVENING.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
THE SURFACE FRONTAL BOUNDARY WILL LINGER ACROSS THE REGION AGAIN
ON SATURDAY...THEN TRY TO MOVE NORTHWARD AS A WARM FRONT ON
SUNDAY. WEAK SHORTWAVES WILL CONTINUE TO MOVE THROUGH THE UPPER
FLOW THROUGH THE WEEKEND. WITH THE INCREASE IN LOW LEVEL MOISTURE
AND ENHANCED CONVERGENCE ALONG THE SURFACE FRONT AND OUTFLOW
BOUNDARIES...STILL EXPECT A CONTINUED CHANCE OF THUNDERSTORMS
THROUGH THE PERIOD...ESPECIALLY DURING THE TIMES OF MAXIMUM
HEATING. MODEL SOUNDINGS STILL SHOWING HIGH PRECIPITABLE WATER
CONTENT THROUGH THE WEEKEND...SO SLOW STORM MOTIONS MAY LEAD TO
FLOODING IN POOR-DRAINAGE AREAS.
OVERNIGHT LOWS SHOULD BE IN THE MID/UPPER 70S...WITH DAYTIME
HIGHS IN THE MID TO UPPER 90S. ANOTHER HEAT ADVISORY WILL LIKELY
BE NEEDED SATURDAY.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
MEDIUM RANGE MODELS CONTINUE IN GENERAL AGREEMENT FOR THE LONG
TERM...CONTINUE TO RETROGRADE UPPER RIDGE WEST. BIGGEST DIFFERENCE
IS SHALLOW LONG WAVE TROUGH OVER EASTERN US IS EVEN FLATTER TODAY
THAN YESTERDAY WITH NEARLY ZONAL FLOW. FORECAST CHANGES WILL BE
MINIMAL. MAX TEMPS WILL BE IN THE MID TO UPPER 90S AND LOWS IN THE
MID 70S. ONLY SLIGHT CHANCE TO LOW CHANCE POPS FOR MAINLY
DIURNALLY FORCED SCATTERED CONVECTION.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS EXPECTED FOR MOST OF THE PERIOD...WITH MVFR
POSSIBLE IN AFTERNOON CONVECTION. WEAK FRONTAL BOUNDARY REMAINS
DRAPED ACROSS THE AREA. THAT FRONT...ALONG WITH CONVECTIVE OUTFLOW
BOUNDARIES...WILL CONTINUE TO BE A FOCUS FOR CONVECTION. EXPECT
SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON ACROSS NORTHERN
PORTIONS OF SC...THEN THE ACTIVITY WILL MOVE SOUTHWARD INTO THE
CENTRAL MIDLANDS AND CSRA LATER THIS AFTERNOON AND EVENING. WILL
PLACE CB IN ALL TAFS FOR A TIME DURING THE AFTERNOON...AND WILL
AMEND LATER ONCE CONVECTIVE TRENDS BECOME MORE INTO FOCUS. POTENTIAL
FOR HEAVY RAIN AND GUSTY WINDS FROM AFTERNOON AND EVENING
THUNDERSTORMS. FOG WILL BE POSSIBLE AFTER 06/06Z...HOWEVER
CONFIDENCE REMAINS LOW IN REGARD TO FOG AS MUCH WILL DEPEND ON
RAIN THIS AFTERNOON SO HAVE LEFT OUT OF TAFS ATTM.
EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE EACH DAY IN
EARLY MORNING FOG AND DURING AFTERNOON SHOWERS OR THUNDERSTORMS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ015-016-018-
020>022-025>031-035>038-041.
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-063>065-
077.
&&Hazardous weather outlook, Aug 5, 2:31 AM EST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
331 AM EDT FRI AUG 5 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061100-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
331 AM EDT FRI AUG 5 2011
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
INTO THE EVENING. THE MAIN THREAT WILL BE HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 1:24 PM EST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT FRI AUG 5 2011
SCZ015-021-022-051930-
FAIRFIELD-KERSHAW-LANCASTER-
224 PM EDT FRI AUG 5 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...KERSHAW
AND LANCASTER COUNTIES THROUGH 330 PM EDT...
AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER FAIRFIELD COUNTY...MOVING NORTH AT 5 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3455 8118 3454 8086 3458 8087 3455 8077
3449 8070 3427 8086 3441 8111
TIME...MOT...LOC 1824Z 201DEG 3KT 3444 8089
MCSpecial weather statement, Aug 5, 2:51 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
351 PM EDT FRI AUG 5 2011
SCZ020-021-026>028-052045-
FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
351 PM EDT FRI AUG 5 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
LEXINGTON...NEWBERRY...RICHLAND AND SALUDA COUNTIES THROUGH 445 PM
EDT...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PROSPERITY...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BATESBURG...IRMO...LEESVILLE...NEWBERRY...PROSPERITY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3450 8124 3410 8107 3397 8126 3389 8160
3399 8181 3446 8155
TIME...MOT...LOC 1951Z 219DEG 5KT 3418 8147
MCSpecial weather statement, Aug 5, 3:41 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
441 PM EDT FRI AUG 5 2011
SCZ020-021-026>028-037-052145-
CALHOUN-FAIRFIELD-LEXINGTON-NEWBERRY-RICHLAND-SALUDA-
441 PM EDT FRI AUG 5 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD...
LEXINGTON...NEWBERRY...RICHLAND...SALUDA AND CALHOUN COUNTIES THROUGH
545 PM EDT...
AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR LEXINGTON...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...BATESBURG...CAYCE...COLUMBIA...DENTSVILLE...FOREST
ACRES...GASTON...IRMO...LEESVILLE...LEXINGTON...OAK GROVE...PINE
RIDGE...RED BANK...SOUTH CONGAREE...SPRINGDALE...ST. ANDREWS...WEST
COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW
DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3406 8075 3372 8104 3365 8118 3376 8143
3380 8146 3381 8151 3408 8169 3434 8116
TIME...MOT...LOC 2040Z 225DEG 6KT 3399 8122
MCSpecial weather statement, Aug 5, 3:48 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
448 PM EDT FRI AUG 5 2011
SCZ029-031-052145-
LEE-SUMTER-
448 PM EDT FRI AUG 5 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE AND SUMTER
COUNTIES THROUGH 545 PM EDT...
AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BISHOPVILLE...MOVING NORTHWEST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
OAKLAND...BISHOPVILLE...MILLWOOD...MULBERRY...SOUTH SUMTER AND
SUMTER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
VERY HEAVY RAIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3377 8035 3377 8039 3375 8040 3374 8045
3372 8045 3367 8054 3413 8054 3418 8046
3426 8043 3436 8028 3433 8024 3434 8020
3419 8011 3416 8015 3409 8008 3408 8004
3397 7997
TIME...MOT...LOC 2047Z 135DEG 6KT 3420 8034
TTHEvent by event
1 flash flood, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Flash Flood, Richland
- When
- August 5, 4:37 PM EST to 5:15 PM EST
- Where
- Richland County, Columbia to 0.84 mi WSW of Columbia
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.000, -81.020
Columbia Police reported multiple roads and intersections flooded and closed due to high water levels of 2 to 5 feet. These included Main and Whaley, Gervais and Laurens, Santee and Harden, and Rosewood and Assembly. A vehicle was submerged at Key Road and George Rogers Blvd. The gage at Pickens St. on the Rocky Branch Creek reached 8.7 ft. Flood stage is 7.2 ft.
Thunderstorm Wind, Orangeburg
- When
- August 5, 4:57 PM EST to 5:00 PM EST
- Where
- Orangeburg County, 2.69 mi WSW of Bolen
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.450, -81.060
Public reported large limbs down on Good Hope Road east of Norway and estimated winds of 60 to 65mph.
Heavy Rain, Orangeburg
- When
- August 5, 6:59 PM EST
- Where
- Orangeburg County, 0.9 mi NE of Holly Hill
- Reported by
- Trained Spotter
- Coordinates
- 33.330, -80.410
Spotter reported 3.70 inches of rain and winds of 30-40mph at 715pm.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Damaging Winds and Lightning Strike in Kansas, August 5, 2011$30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Tornado in Florida, August 5, 2011$25,000 · EF0 · 1 event
- Flash Flood in Arizona, August 5, 2011$20,000 · 1 event
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320074, 320072, 320073.